Maine, 2003

Winter Storm in Maine, December 7 to 8, 2003

December 7 to 8, 2003 · NWS CAR · 2 events in 2 counties and zones

to Nova Scotia brought heavy snow and near blizzard conditions to the region. through the 7th before tapering to snow showers during the early morning hours of the 8th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracking from the Mid Atlantic Coast...through the Gulf of Maine...to Nova Scotia brought heavy snow and near blizzard conditions to the region. Snow began during the night of the 6th then continued...heavy at times...through the 7th before tapering to snow showers during the early morning hours of the 8th. Winds of 20 to 30 mph combined with the heavy snow to produce near blizzard conditions at times during the height of the storm. Storm total snow accumulations generally ranged from 8 to 14 inches...though localized totals ranging from around 18 inches to less than 8 inches were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 7, 2:30 PM EST, 30 minutes earlier.

Area forecast discussion, Dec 7, 2:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
230 PM EST SUN DEC 7 2003

.SYNOPSIS...STRONG LOW PRESSURE WILL TRACK SOUTH OF NOVA SCOTIA
TONIGHT. THE LOW WILL CONTINUE SOUTH OF NEWFOUNDLAND ON MONDAY
WHILE HIGH PRESSURE BUILDS ACROSS THE AREA. THE HIGH WILL REMAIN
OVER THE REGION TUESDAY THEN MOVE EAST WEDNESDAY WHILE A TROUGH OF
LOW PRESSURE APPROACHES FROM THE WEST. THE LOW WILL DRAW A WARM
FRONT THROUGH LATER WEDNESDAY AND A COLD FRONT THROUGH LATE THURSDAY
WHILE TRACKING NORTH OF THE STATE.

DISCUSSION...

SHORT RANGE (TONIGHT THROUGH MONDAY NIGHT):  STORM CONTINUES ACROSS
OUR CWA W/ SNOW FALL TOTALS RANGING FROM 6-8 INCHES ACROSS THE FAR
NORTH AND DOWNEAST COAST TO OVER 20 INCHES PORTIONS OF CENTRAL
MAINE.  WHILE ACCUMS WORKING OUT PRETTY MUCH AS FCST...WINDS HAVE
BEEN WELL BELOW BLIZZARD CRITERIA.  UPDATED EARLIER TO DOWNGRADE
FROM BLIZZARD TO WINTER STORM WARNINGS ALL ZONES.  RADAR PIX SHOW
BEST PRECIP ACROSS THE CENTRAL/NORTH AND WEST W/ DRY SLOTTING ACROSS
DOWNEAST AREAS.  EVEN SOME RPTS OF SLEET AND RAIN THESE AREAS WHERE
SOME WARMER AIR HAS MIXED IN AS WELL.  BAND OF BEST SNOW HAS
WEAKENED LAST FEW HOURS W/ VSBYS ACROSS THE N GENERALLY 1-2 MILES
AND THIS TREND SHOULD CONTINUE INTO TONIGHT AS LOW MOVES ENE PASSING
SOUTH OF NOVA SCOTIA OVERNIGHT AND SLOWLY FILLS. WILL MAINTAIN
WINTER STORM WARNINGS INTO TONIGHT TO ALLOW FOR SOME ADDITIONAL SNOW
ACCUMS AND SOME BLOWING AND DRIFTING SNOW.  WILL KEEP WINDS BRISK W/
GENERALLY 20-30 MPH SPEEDS THOUGH WILL BE A LITTLE HIGHER OVER
DOWNEAST AND COASTAL AREAS.  WINDS GRADUALLY DIMINISH ON MONDAY AND
CLOUDS DECREASE AS LOW PULLS AWAY AND HIGH PRESSURE RIDGE BUILDS
INTO THE AREA. THIS HIGH WILL DOMINATE THROUGH TUE...

LONG RANGE (TUESDAY THROUGH MONDAY):
HAVE BEEN A LITTLE SLOWER BRINGING CLOUDS IN EARLY TUESDAY NIGHT.
EXPECT A PERIOD OF MIXED PRECIPITATION IN THE NORTH WEDNESDAY
MORNING WITH INITIAL WARM ADVECTION THEN DRIZZLE AND SOME FOG FOR
THE REMAINDER OF THE DAY. EXPECT SCATTERED SHOWERS TO
DEVELOP EARLY WEDNESDAY NIGHT THEN CATEGORICAL WEST AND LIKELY EAST
AND SOUTH FOR SHOWERS LATER AT NIGHT AS THE WARM ADVECTION
INCREASES. WILL TAPER TO SHOWERS THURSDAY AFTERNOON AS THE COLD
FRONT MOVES THROUGH AND THEN INCLUDE SNOW SHOWERS EARLY THURSDAY
NIGHT IN THE NORTHWEST. PARTLY CLOUDY SKIES ARE EXPECTED FRIDAY AS
THE LOW CENTER MOVES OFF TO THE NORTHEAST. HAVE LOWERED MAX/MIN
TEMPERATURES SATURDAY BASED ON EXTENDED MOS TEMPERATURES. WILL ALSO
LOWER SUNDAY MORNING MIN TEMPERATURES WITH VERY COLD AIR MASS STILL
OVER THE AREA. HAVE ALSO LOWERED THE CLOUD PERCENTAGE AMOUNTS FOR
SATURDAY NIGHT INTO SUNDAY WITH STRONG HIGH PRESSURE BUILDING IN FROM
THE WEST.

AVIATION...

GENERALLY IFR IN SNOW W/ SOME FZDZ KBGR FOR AWHILE THIS AFTN...THEN
CONDITIONS GRADUALLY TO MVFR LATER TONIGHT AND TO VFR MONDAY AM...

MARINE...

WILL GO W/ GALE WARNINGS INTO MONDAY MORNING AS PRESSURE GRADIENT
CONTINUES TO SLOWLY WEAKEN.

.CAR...WINTER STORM WARNING INTO TONIGHT ALL ZONES...
       GALE WARNING FOR THE COASTAL WATERS TONIGHT INTO MONDAY.

SHORT TERM: KHW
LONG TERM: MIGNONE
AVIATION: MARK
Hazardous weather outlook, Dec 7, 6:50 AM EST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
650 AM EST SUN DEC 7 2003

MEZ001>006-010-011-015>017-029>032-071400-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
650 AM EST SUN DEC 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

LOW PRESSURE WILL SLOWLY TRACK ACROSS THE SOUTHERN GULF OF MAINE
TODAY. SNOW...POSSIBLY HEAVY AT TIMES...WILL CONTINUE ACROSS THE
REGION TODAY. THE SNOW WILL THEN DIMINISH TONIGHT. STRONG GUSTY WINDS
WILL ALSO OCCUR TODAY AND TONIGHT CAUSING EXTENSIVE BLOWING AND
DRIFTING SNOW...ALONG WITH WHITEOUT CONDITIONS AT TIMES. A BLIZZARD
WARNING REMAINS IN EFFECT ACROSS THE ENTIRE REGION TODAY AND TONIGHT.
PLEASE SEE THE PWMWSWCAR PRODUCT ISSUED BY THIS OFFICE FOR ADDITIONAL
DETAILS REGARDING THE BLIZZARD WARNING AND SNOW ACCUMULATIONS.

IN ADDITION...STORM FORCE WINDS WILL OCCUR ACROSS THE COASTAL
WATERS TODAY...WITH GALE FORCE WINDS TONIGHT. PLEASE SEE THE COASTAL
WATERS FORECAST PRODUCT PWMCWFCAR ISSUED BY THIS OFFICE FOR
ADDITIONAL INFORMATION RELATING TO MARINE CONDITIONS.

.DAYS TWO THROUGH SEVEN...

STRONG GUSTY WINDS WILL CONTINUE TO PRODUCE EXTENSIVE BLOWING AND
DRIFTING SNOW ACROSS NORTHERN AREAS EARLY MONDAY. THUS...THE BLIZZARD
WARNING REMAINS IN EFFECT ACROSS NORTHERN AREAS EARLY MONDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND AMATEUR RADIO NETS ARE REQUESTED TO PROVIDE ANY SNOW
TOTALS AND WIND REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN
CARIBOU.

NORCROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northern Somerset

When
December 7, 3:00 PM EST to December 8, 2:00 AM EST
Where
Northern Somerset forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Winter Storm, Northwest Aroostook

When
December 7, 3:00 PM EST to December 8, 2:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328490, 5328491.